Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Numerical testing of the stability of viscous shock waves


Author: Leon Q. Brin
Journal: Math. Comp. 70 (2001), 1071-1088
MSC (2000): Primary 35B35, 65L70, 35-04; Secondary 35L65
DOI: https://doi.org/10.1090/S0025-5718-00-01237-0
Published electronically: November 27, 2000
MathSciNet review: 1710652
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

A new theoretical Evans function condition is used as the basis of a numerical test of viscous shock wave stability. Accuracy of the method is demonstrated through comparison against exact solutions, a convergence study, and evaluation of approximate error equations. Robustness is demonstrated by applying the method to waves for which no current analytic results apply (highly nonlinear waves from the cubic model and strong shocks from gas dynamics). An interesting aspect of the analysis is the need to incorporate features from the analytic Evans function theory for purposes of numerical stability. For example, we find it necessary, for numerical accuracy, to solve ODEs on the space of wedge products.


References [Enhancements On Off] (What's this?)

  • 1. J. Alexander, R. Gardner, and C.K.R.T. Jones, A topological invariant arising in the analysis of traveling waves, J. Reine Angew. Math. 410 (1990), 167-212. MR 92d:58028
  • 2. L.Q. Brin, Numerical testing of the stability of viscous shock waves, Ph.D. dissertation, Indiana University, May 1998.
  • 3. J.C. Butcher, The numerical analysis of ordinary differential equations: Runge-Kutta and general linear methods, John Wiley and Sons, New York, 1987. MR 88d:65002
  • 4. W.A. Coppel, Stability and asymptotic behavior of differential equations, D. C. Heath and Company, Boston, Massachusetts, 1965. MR 32:7875
  • 5. J.W. Evans, Nerve axon equations. I. Linear approximations, Indiana University Mathematics Journal 21 (1972), 877-885. MR 45:1616
  • 6. -, Nerve axon equations: II. Stability at rest, Indiana University Mathematics Journal 22 (1972), 75-90. MR 48:1729
  • 7. -, Nerve axon equations. III. Stability of the nerve impulse, Indiana University Mathematics Journal 22 (1972), 577-593. MR 52:14697
  • 8. -, Nerve axon equations. IV. The stable and the unstable impulse, Indiana University Mathematics Journal 24 (1975), 1169-1190. MR 52:14698
  • 9. H. Freistuhler and T.-P. Liu, Nonlinear stability of overcompressive shock waves in a rotationally invariant system of viscous conservation laws, Communications in Mathematical Physics 153 (1993), 147-158. MR 94f:35084
  • 10. R. Gardner and K. Zumbrun, A geometric condition for stability of undercompressive viscous shock waves, Preprint, 1997, to appear in CPAM.
  • 11. E. Isaacson, D. Marchesin, and B. Plohr, Riemann problem package, Unpublished software, available at ftp://ftp.ams.sunysb.edu/pub/rp.
  • 12. C.K.R.T. Jones, R. Gardner, and T. Kapitula, Stability of traveling waves for nonconvex scalar viscous conservation laws, Communications in Pure and Applied Math 46 (1993), no. 4, 505-526. MR 94c:35123
  • 13. T. Kapitula and B. Sandstede, Stability of bright solitary-wave solutions to perturbed nonlinear Schrödinger equations, Phys. D 124 (1998) 58-103. MR 99h:35199
  • 14. T. Kato, Perturbation theory for linear operators, Springer-Verlag, 1995. MR 96a:47025
  • 15. T.-P. Liu, Nonlinear stability of shock waves for viscous conservation laws, Memoirs AMS 56 (1985), no. 328. MR 87a:35127
  • 16. -, On the viscosity criterion for hyperbolic conservation laws, viscous profiles and numerical methods for shock waves, SIAM (1991), 105-114.MR 92k:35182
  • 17. D. Michelson, Bunsen flames as steady solutions of the Kuramoto-Sivashinsky equation, SIAM Journal of Mathematical Analysis 23 (1992), no. 2, 364-386. MR 92j:35179
  • 18. -, Stability of the Bunsen flame profiles in the Kuramoto-Sivashinsky equation, SIAM Journal of Mathematical Analysis 27 (1996), no. 3, 765-781. MR 97b:80009
  • 19. D.M. Michelson and G.I. Sivashinsky, Nonlinear analysis of hydrodynamic instability in laminar flames. II. Numerical experiments, Acta Astronautica 4 (1977), 1207-1221. MR 58:32374
  • 20. O. Oleinik, Uniqueness and stability of the generalized solution of the Cauchy problem for a quasilinear equation, Usp. Mat. Nauk. 14 (1959) 165-170; English translation in Amer. Math. Soc. Transl. Ser. 2, 1964, 285-290. MR 22:8187
  • 21. B.P. Palka, An introduction to complex function theory, Springer-Verlag, 1991.MR 92b:30001
  • 22. K. Zumbrun and P. Howard, Pointwise semigroup methods and stability of viscous shock waves, Indiana Univ. Math. J. 47 (1998) 741-871. MR 99m:35137

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35B35, 65L70, 35-04, 35L65

Retrieve articles in all journals with MSC (2000): 35B35, 65L70, 35-04, 35L65


Additional Information

Leon Q. Brin
Affiliation: Southern Connecticut State University, Department of Mathematics, New Haven, Connecticut 06515
Email: brin@southernct.edu

DOI: https://doi.org/10.1090/S0025-5718-00-01237-0
Received by editor(s): January 4, 1999
Received by editor(s) in revised form: June 24, 1999
Published electronically: November 27, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society